Colorado, 2011

Hail and Damaging Winds in Colorado, July 2, 2011

July 2, 2011 · NWS GLD · 4 events in 3 counties and zones

A large cluster of severe thunderstorms moved east from Colorado across the Kansas-Nebraska state line. Wind gusts of 70 to 90 mph resulted in roof, tree and utility pole damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large cluster of severe thunderstorms moved east from Colorado across the Kansas-Nebraska state line. Wind gusts of 70 to 90 mph resulted in roof, tree and utility pole damage. Several reports of large hail up to golf ball size were received, along with isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 3:38 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 2, 3:38 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT SAT JUL 2 2011

.DISCUSSION...
222 PM MDT SAT JUL 2 2011

LATEST 20Z SURFACE CHART PLACES LOW PRESSURE OVER
SOUTHEAST COLORADO WITH A WARM FRONT DRAPED FROM SOUTHERN YUMA
COUNTY CO SOUTHEAST TOWARD GOVE COUNTY KS. RADAR CONTINUES TO DETECT
SHOWERS AND STORMS OVER THE NORTHEAST FA. THE REST OF THE FA REMAINS
CAPPED. LIGHTNING DETECTION SHOWS RECENT TRENDS OF CONVECTION
INITIATING OVER SOUTHEAST COLORADO. WATER VAPOR SHOWS NEXT SHORTWAVE
MOVING ACROSS SOUTHERN WYOMING.

UPPER FLOW WILL BE WESTERLY TONIGHT OVER NORTHWEST KANSAS UNTIL THE
RIDGE AMPLIFIES SUNDAY/SUNDAY NIGHT PUTTING THE REGION IN NORTHERLY
FLOW. THE RIDGE BECOMES CENTERED OVER COLORADO MONDAY/MONDAY NIGHT
AND REMAINS THROUGH TUESDAY NIGHT.

SURFACE HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS
TONIGHT. WEAK LOW PRESSURE WILL MOVE INTO COLORADO ON SUNDAY AND
MONDAY. A COLD FRONT WILL PUSH SOUTH ACROSS NORTHWEST KANSAS TUESDAY
WITH HIGH PRESSURE BUILDING IN TUESDAY NIGHT.

FOR TONIGHT A SHORTWAVE COMES THROUGH WESTERLY FLOW. THE SHORTWAVE
CURRENTLY OVER SOUTHERN WY WILL MOVE EAST TRIGGERING STORMS OVER THE
FA. EXPECT STORMS TO FIRE ALONG WARM FRONT SHOWING UP ON 20Z SURFACE
CHART. STORM COVERAGE SHOULD DEVELOP SOUTHWARD THROUGH THE NIGHT AS
THE WARM FRONT RETREATS. CAPE WILL RANGE FROM 1000 TO 2000 J/KG AND
SHEAR AROUND 30 M/S WILL FAVOR THE NORTHWEST FA FOR SEVERE THREAT
THIS EVENING.  SUBSIDENCE, LACK OF MOISTURE AND WARMING H7
TEMPERATURES TO 16 C WILL MAKE IT DIFFICULT FOR THUNDERSTORMS TO
DEVELOP SUNDAY AFTERNOON AND EVENING SO WILL REMOVE POPS FOR THOSE
PERIODS. WARM H7 TEMPERATURES CONTINUE TO DOMINATE THE FA
MONDAY/MONDAY NIGHT. SUBSIDENCE IS ALSO INDICATED SO WILL KEEP POPS
NIL THROUGH THESE PERIODS. THE NAM SHOWS A FRONT MOVING SOUTH INTO
THE NORTHERN FA TUESDAY AFTERNOON AND ACROSS THE ENTIRE FA TUESDAY
NIGHT. THERE IS GOOD FORCING WITH THE FRONT BUT MOISTURE IS LIMITED
SO WILL HOLD POPS TO SLIGHT CHANCE.

850 TEMPERATURES INDICATE VERY WARM TEMPERATURES SUNDAY AND MONDAY
AND THEN COOLER TUESDAY BEHIND THE FRONT. MIN TEMPERATURES WILL
RANGE FROM THE MID AND UPPER 60S. MAX TEMPERATURES WILL RANGE FROM
95 TO 100 SUNDAY AND MONDAY AND THEN COOL TO THE LOW AND MID 90S
TUESDAY.

IN THE EXTENDED...THE FIRST TWO DAYS OF THIS PART OF THE FORECAST
ARE ACTIVE WITH SHORTWAVES COMING AROUND THE RIDGE OVER THE SOUTHERN
ROCKIES. THE RIDGE AMPLIFIES FRIDAY AND SATURDAY AND AS IT DOES VERY
WARM H7 TEMPERATURES MOVE EAST OF THE CENTRAL ROCKIES. PLAN TO
CONTINUE SLIGHT CHANCE POPS FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY. CAPPING WILL INHIBIT THUNDERSTORM ACTIVITY AND THE THE
SHORTWAVE TRACK WILL BE SHUNTED NORTHWARD AS THE RIDGE AMPLIFIES.
POPS WILL BE NIL FRIDAY THROUGH SATURDAY. MAX TEMPERATURES WILL
RANGE FROM 85 TO 90 WEDNESDAY/THURSDAY AND THEN WARM FROM THE UPPER
80S TO THE LOWER 90S FRIDAY/SATURDAY.  MIN TEMPERATURES WILL RANGE
FROM THE MID TO UPPER 60S.

FS
&&

.AVIATION...
438 PM MDT SAT JUL 2 2011

FOR THE 00Z TAFS...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE
REGION PRIMARILY IN THE EVENING. AS STORMS MOVE EASTWARD FROM
COLORADO...THERE IS A BETTER CHANCE FOR STORMS IN THE VICINTY OF
KGLD COMPARED TO KMCK. THE CAP IS STRONGER NEAR KMCK DUE TO STORMS
NEAR THE TERMINAL EARLIER IN THE DAY. AFTER MIDNIGHT...THERE IS A
POSSIBILITY FOR SUB-VFR CONDITIONS AT KMCK GIVEN THE RECENT
RAINFALL...THOUGH GFS AND RUC MODEL SOUNDINGS SUGGEST THAT THE
TERMINAL COULD REMAIN VFR. CONDITIONS AT KMCK WILL IMPROVE AS MIXING
INCREASES DURING THE MORNING HOURS.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 2, 9:55 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT SAT JUL 2 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT SAT JUL 2 2011 /1155 AM CDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE OR DEVELOP THROUGH THE EARLY
AFTERNOON...ROUGHLY ALONG AND NORTH OF A LINE FROM HILL CITY TO
TRENTON...BEFORE MOVING OUT OF THE AREA. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

AFTER A SHORT PERIOD WITH NO PRECIPITATION...NEW THUNDERSTORMS
WILL DEVELOP LATER THIS AFTERNOON ROUGHLY ALONG AND WEST OF A LINE
FROM GOVE TO WRAY. THESE STORMS WILL THEN MOVE ACROSS THE REST OF
THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON AND EVENING.
AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT.

BULLER

In the hours before

Special weather statement, Jul 2, 3:34 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT JUL 2 2011

KSZ041-022315-
GREELEY-
434 PM MDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3845 10194 3870 10187 3870 10169 3866 10156
      3848 10156 3828 10172
TIME...MOT...LOC 2235Z 210DEG 12KT 3845 10181

FOLTZ
Special weather statement, Jul 2, 4:00 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SAT JUL 2 2011

COZ090-022345-
YUMA COUNTY-
500 PM MDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LONE STAR...OR 12 MILES
NORTHWEST OF CLARKVILLE...MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4044 10204 4042 10204 4004 10280 4035 10280
      4044 10278
TIME...MOT...LOC 2300Z 299DEG 16KT 4047 10280

FOLTZ
Special weather statement, Jul 2, 4:59 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SAT JUL 2 2011

KSZ028-041-042-030030-
GREELEY-LOGAN-WICHITA-
659 PM CDT SAT JUL 2 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...GREELEY
COUNTY IN WEST CENTRAL KANSAS AND WICHITA COUNTY IN WEST CENTRAL
KANSAS...

AT 656 PM CDT/556 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF RUSSELL SPRINGS TO 7 MILES NORTHWEST OF LEOTI TO TRIBUNE...
MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3854 10183 3860 10153 3886 10121 3893 10084
      3869 10098 3869 10112 3847 10112 3825 10144
      3826 10173
TIME...MOT...LOC 2359Z 257DEG 11KT 3881 10117 3858 10140
          3848 10168

FOLTZ

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
July 2, 5:09 PM MST
Where
Cheyenne County, Arapahoe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -102.170

Thunderstorm Wind, Yuma

When
July 2, 5:27 PM MST
Where
Yuma County, Wray
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.080, -102.230

Thunderstorm Wind, Kit Carson

When
July 2, 6:00 PM MST
Where
Kit Carson County, 4.37 mi NW of Seibert
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.350, -102.930

Public estimated peak wind gusts to be 65 mph.

Hail, Yuma

When
July 2, 6:01 PM MST
Where
Yuma County, 2.76 mi S of Abarr
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.810, -102.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328270, 328271, 328275, 328278.